Jump to content
ACN Latitudes Forums

Child gets worse on antibiotics and steroid burst


Recommended Posts

We are trying to determine if my ds14's sudden onset OCD is Pandas or Pans, since it seemed to have been triggered by the flu. So after two weeks of Augmentin, he gradually got worse and now he is on day 4 of prednisone, and he is much worse! What does this mean? All of his strep titers and immune tests are normal, too. Does this mean our only recourse is Exposure Response therapy?

Link to post
Share on other sites

My daughter was put on prednisone after a respiratory virus this past Christmas and she was so moody and cranky. That can be typical of steroids. We are just starting our first round of antibiotics for our daughter so I don't have much experience yet, we are on day 2. From what I have read, figuring out if your child has Pans or Pandas can be a long road and sometimes bloodwork needs to be looked at a lot. I would call your dr and see what he/she says. I hope you get answers or progress soon.

Link to post
Share on other sites

An initial worsening of symptoms can be indicative of gram negative bacterial infection.

 

As bacteria lyse and die they release more of the endotoxins responsible for pain and inflammation. This is called a herxheimer reaction and is a common response to treatment of lyme and bartonella.

Link to post
Share on other sites
  • 2 weeks later...

My son got worse - or at least not better, on Augentin, and steroids sent him completely over the edge - not only did he get much much worse, he started hallucinating, and the rages intensified, plus - he was strong - three of us couldn't hold him down when he went into a rage - punching hititng biting throwing things. He ended up in the hospital.

Now he is off the steroids and we swtiched the Augmentin to Azithromycin. Blood tests so far have not shown much - all in normal range except for high Mycoplasma titers, but no current infection.

 

We are working with Dr. L who has recomended getting his tonsils out (which happens this week) and IVIG next week.

 

We are stilll waiting for the million tests Dr T recommended - I called him for help beacuse we were deperate, not sure this was PANS or PANDAS and Dr. L was hard to get a hold of (she like all the doctors who are tring to treat out kids is super busy). The new ABX have not helped either. He is also now on Valium and Respiridone because he is so out of control when he goes into a rage that there is no way for us to keep him or ourselves safe without sedating him somehow and even with that it is rough. He is not as aggresive now but he pleads with us to let him die. He is interested in nothing but dying. He tells us he hates us and has to hurt us because we will not let him die and dying is the only way to end what he is going through.

 

This all came out of nowhere. He was a great kid, straight A student, really easy, very sensitive and lots of allergies, not not suidical or violent in any way. In public - with his firends he can be 100% normal, charming and everything, then he will suddenly turn into a monster.

 

I am so worried about what will happen post tonsilectomy. I am terrified he will be totally out of control when he is in pain and we won't even be able to get him to take the ABX anymore.

Link to post
Share on other sites

ditto to mommybee. Steroids is often used as a tool to diagnose pandas/pans because they turn off the immune system. So traditionally, if steroids relieve symptoms, the symptoms are not auto-immune based...

 

However, so many of the Lyme people report adverse reactions to steroids...i would ck that out.

Link to post
Share on other sites

Like powpow, steroids, (oral and IV) have relieved symptoms of our DS which are definitely autoimmune based. Steroids lower the inflammation, DS gets better. IV steroids are one of the main treatments (at least for our DS) at Duke.

Link to post
Share on other sites

"Sometimes" steroid are effective for those with chronic Lyme as it helps with inflammation associated with infection/s. However, they can also suppress the immune response giving the infection a leg up hence more symptoms.

 

I have chronic Lyme and developed seizures as a result of steroid use while pregnant (I had not been diagnosed with Lyme yet). However, a friend with chronic Lyme uses low doses of daily steroids to help with adrenal fatigue with good result.

 

Due to my own experience with steroids we have not resorted to their use with our PANS children since Lyme Diagnoses even though our older son had a initial good response to a 5 day steroid burst. He was initially diagnosed with PANDAS until we did more testing for chronic infections. Our preference now is to use more natural anti-inflammatories like Enhansa, Maxi-Flavone, Taurine, etc.

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...